Alert archive / Nevada / Flash Flood Warnings in 2013
Flash Flood Warning 144, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2013, 1:06 PM PDT for Clark County, Lincoln County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2013, 1:06 PM PDT (20:06 UTC)
- Expired
- Aug 20, 2013, 4:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clark County, NV, Lincoln County, NV
The radar
The Las Vegas radar (KESX), 134 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 8.1 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 344 J/kg
- Mixed-layer CIN
- -271 J/kg
- Mixed-layer LCL
- 2731 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
244 WGUS55 KVEF 202006 FFWVEF NVC003-017-202300- /O.NEW.KVEF.FF.W.0144.130820T2006Z-130820T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 106 PM PDT TUE AUG 20 2013 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA... NORTH CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 400 PM PDT. * AT 1253 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER NORTH CENTRAL CLARK COUNTY...OR 31 MILES NORTH OF FLOYD LAMB PARK. THE STORM PRODUCING VERY HEAVY RAIN WAS NEARLY STATIONARY. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHERN CLARK AND SOUTHERN LINCOLN COUNTIES. RUNOFF FROM THIS STORM WILL IMPACT AREAS ON THE NORTHWEST SIDE OF THE SHEEP RANGE. ANY DIRT ROADS IN THE AREA MAY BECOME IMPASSABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3702 11528 3702 11512 3668 11511 3667 11529 $$ JH
2 follow-up statements
795 WGUS75 KVEF 202113 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 213 PM PDT TUE AUG 20 2013 NVC003-017-202300- /O.CON.KVEF.FF.W.0144.000000T0000Z-130820T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK NV-LINCOLN NV- 213 PM PDT TUE AUG 20 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 400 PM PDT FOR SOUTH CENTRAL LINCOLN AND NORTH CENTRAL CLARK COUNTIES... AT 204 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING HEAVY RAIN OVER NORTH CENTRAL CLARK COUNTY...OR 31 MILES WEST OF MOAPA. THE THUNDERSTORM WITH EXCESSIVE RAIN WAS NEARLY STATIONARY. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF NORTHERN CLARK AND SOUTHERN LINCOLN COUNTIES. RUNOFF FROM THIS STORM WILL IMPACT AREAS ON THE NORTHWEST SIDE OF THE SHEEP RANGE. ANY DIRT ROADS IN THE AREA MAY BECOME IMPASSABLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN! REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS. && LAT...LON 3702 11528 3702 11512 3668 11511 3667 11529 $$ JH
896 WGUS75 KVEF 202252 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 352 PM PDT TUE AUG 20 2013 NVC003-017-202301- /O.EXP.KVEF.FF.W.0144.000000T0000Z-130820T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLARK NV-LINCOLN NV- 352 PM PDT TUE AUG 20 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 400 PM PDT FOR SOUTH CENTRAL LINCOLN AND NORTH CENTRAL CLARK COUNTIES... THERE HAS BEEN NO RAINFALL OVER THE WARNING AREA FOR QUITE SOME TIME. ANY FLOODING WHICH MAY HAVE OCCURRED SHOULD HAVE SUBSIDED. LAT...LON 3702 11528 3702 11512 3668 11511 3667 11529 $$ JH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 9:35 AM PDT, 3 hours 31 minutes earlier.
Area forecast discussion, Aug 20, 9:35 AM PDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 935 AM PDT TUE AUG 20 2013 .SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA TODAY BEFORE DRYING BEGINS TO TAKE PLACE FROM THE WEST ON WEDNESDAY. THIS WILL RESULT IN THUNDERSTORMS BEING CONFINED TO MAINLY MOHAVE COUNTY THURSDAY AND FRIDAY. HOWEVER...THUNDERSTORMS ARE EXPECTED TO MOVE BACK INTO SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA LATE IN THE WEEKEND. TEMPERATURES WILL BE NEAR NORMAL THROUGH THE PERIOD. && .UPDATE...SATELLITE LOOP SHOWED DEBRIS CLOUDS MOVING NORTH AND THINNING OUT AS EXPECTED. PLENTY OF MOISTURE REMAINS IN PLACE AND UPPER LEVEL FLOW IS BROADLY DIFLUENT...SO SHOULD BE ANOTHER ACTIVE AFTERNOON. GRIDS LOOK REPRESENTATIVE AND NO UPDATE PLANNED AT THIS TIME. && .PREV DISCUSSION... 325 AM PDT TUE AUG 20 2013 .SHORT TERM...TODAY THROUGH WEDNESDAY...RADAR AND SATELLITE LOOPS SHOW PARTLY TO MOSTLY CLOUDY SKIES ACROSS MUCH OF THE REGION THIS MORNING. MUCH OF THIS WILL THIN AND MOVE NORTH OF THE AREA THIS MORNING...AND SHOULD ALLOW FOR ENOUGH DAYTIME HEATING AND DESTABILIZATION TO CREATE ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON. THE 00Z AND 06Z NAM RUNS BOTH CAME IN A BIT WETTER OVER WESTERN SAN BERNARDINO COUNTY TODAY THAN THE ECMWF/GFS RUNS. SINCE THE NAM SEEMS TO BE INITIALIZED FAIRLY WELL I WENT AHEAD AND BUMPED UP POPS OVER THE HIGHER TERRAIN AND FAVORED AREAS THERE. OTHERWISE...THE BEST CHANCES FOR ACTIVITY TODAY WILL BE NORTH OF LAS VEGAS WITH AT LEAST A SLIGHT CHANCE PRETTY MUCH CWA-WIDE. HIGH-RES MODELS INDICATE THAT MUCH OF THE ACTIVITY WILL REMAIN ANCHORED TO THE TERRAIN TODAY...HOWEVER STORMS THAT DO MOVE OFF THE TERRAIN SHOULD MOVE NORTHEAST AT 10-15 MPH. WITH A BIT MORE SHEAR TODAY...THERE MAY BE SOME MORE HAIL WITH STRONGER STORMS...OTHERWISE FLASH FLOODING AND GUSTY WINDS WILL BE THE MAIN THREATS. FOR WEDNESDAY...MUCH MORE SIGNIFICANT DRYING WILL TAKE PLACE FROM THE WEST...LIMITING MOST OF THE CONVECTION TO MOHAVE...LINCOLN...AND THE HIGHER ELEVATIONS OF CLARK COUNTY. THOUGH I DID LEAVE JUST A SLIGHT CHANCE OVER THE SIERRA DURING THE AFTERNOON. TEMPERATURES WILL BE AROUND NORMAL TODAY...AND CLIMB A DEGREE OR TWO WEDNESDAY. .LONG TERM...THURSDAY THROUGH MONDAY...THE UPPER LOW LIFTING ACROSS NORTHERN CALIFORNIA THURSDAY WILL KEEP A DRY SOUTHWEST FLOW IN PLACE THROUGH FRIDAY OVER MOST OF THE AREA EXCEPT MOHAVE COUNTY WHERE ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE. FOCUS WILL THEN TURN TOWARD THE TROPICS OFF THE WEST COAST OF CENTRAL MEXICO WHERE MEDIUM RANGE MODELS HAVE BEEN INDICATING A TROPICAL SYSTEM DEVELOPING THEN MOVING UP ALONG THE BAJA PENINSULA SATURDAY AND SUNDAY. A LOOK AT RECENT SATELLITE LOOPS REVEALS THAT WAS NO SIGN OF A TROPICAL SYSTEM SPINNING UP YET. SO...IT IS TOO EARLY TO GET OVERLY EXCITED ABOUT IT. ALSO...THERE ARE CONSIDERABLE DIFFERENCES IN THE TRACK OF THE SYSTEM AFTER SUNDAY...ESPECIALLY BETWEEN THE OPERATIONAL GFS AND ECMWF. THE SYSTEM CIRCULATION IS FORECAST TO BE NEAR THE BAJA SPUR SUNDAY MORNING BY BOTH SOLUTIONS. THE 00Z GFS THEN LIFTS THE BODY OF THE TROPIC SYSTEM AND ALL ASSOCIATED MOISTURE UP ACROSS NORTHERN BAJA AND INTO SOUTHERN NEVADA BY MONDAY. THAT WOULD BE A RARE AND WIDESPREAD PRECIP EVENT. THE 00Z ECMWF...BY CONTRAST...TURNS THE SYSTEM TO THE WEST AND DISSIPATES IT OVER THE COLDER PACIFIC WATERS. THE MAIN STORY WILL BE THE POTENTIAL THAT THIS SCENARIO WILL HAVE AT INDUCING A DEEP GULF SURGE UP INTO SOUTHERN NEVADA AND SURROUNDING AREAS LATE SATURDAY AND SUNDAY. CONFIDENCE IN THIS SURGE IS INCREASING SLIGHTLY WITH EACH MODEL RUN AND POPS/DEWPOINTS/CLOUD COVER WERE NUDGED UPWARD ACCORDINGLY ALONG WITH A DECREASE IN HIGH TEMPERATURES SUNDAY AND MONDAY. THIS HAS THE POTENTIAL TO BE THE MOST SIGNIFICANT INFLUX OF MOISTURE INTO THE REGION THIS SUMMER. NOW WE JUST NEED THAT TROPICAL SYSTEM TO DEVELOP FIRST. .AVIATION...FOR MCCARRAN...THUNDERSTORMS ARE EXPECTED TO FORM AROUND THE KLAS VALLEY AROUND NOON TODAY...AND MAY IMPACT THE VALLEY AFTER 21Z. OUTSIDE OF STORMS...WINDS SHOULD GENERALLY BE SOUTH AROUND 5-10 KTS. SCT-BKN CLOUDS AROUND 10-12K FEET...BUT MAY LOWER TO AROUND 8K FEET NEAR STORMS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...THUNDERSTORM COVERAGE IS EXPECTED TO BE A BIT MORE WIDESPREAD TODAY...MAINLY OVER THE HIGHER TERRAIN ACROSS THE AREA. GUSTY AND ERRATIC WINDS POSSIBLE WITH ANY STORMS. OUTSIDE OF ANY STORMS...WINDS SHOULD GENERALLY BE SOUTHEAST TO SOUTH AROUND 10 KTS. SCT-BKN CLOUDS AROUND 10-12K FEET...BUT WILL LOWER TO AROUND 8K FEET NEAR STORMS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && MORGAN/WOLCOTT/ADAIR FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 20, 4:36 AM PDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 436 AM PDT TUE AUG 20 2013 AZZ001>003-036-CAZ519>527-NVZ014>022-210700- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 436 AM PDT TUE AUG 20 2013 /436 AM MST TUE AUG 20 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS EVENING...ESPECIALLY NEAR HIGHER TERRAIN. STORM MOVEMENT WILL BE TO THE NORTHEAST AT 10 TO 15 MPH. THE PRIMARY HAZARD WITH ANY STORM WILL BE HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING. STRONG GUSTY WINDS AND HAIL WILL ALSO BE POSSIBLE WITH A FEW STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DRYING IS EXPECTED TO TAKE PLACE FROM SOUTHWEST TO NORTHEAST TONIGHT AND WEDNESDAY THEN ISOLATED STORMS SHOULD BE CONFINED TO NORTHWEST ARIZONA THURSDAY AND FRIDAY. A TROPICAL SYSTEM NEAR BAJA CALIFORNIA MAY INFLUENCE THE WEATHER THIS WEEKEND INTO EARLY NEXT WEEK. THERE IS SOME POTENTIAL FOR A SURGE OF MOISTURE FROM THE GULF OF CALIFORNIA INTO THE MOJAVE DESERT LATE SATURDAY INTO SUNDAY WHICH WOULD LEAD TO EXTENSIVE THUNDERSTORM COVERAGE. CONFIDENCE IS STILL LOW IN THE DETAILS OF THIS SCENARIO BUT CHANCES OF THUNDERSTORMS WILL TREND UPWARD SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. JA
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 12:51 PM PDT | Flash Flood Warning | VEF | Nye | 3 hr |
Nearby
Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.